Can Birth Control Cause Nausea? What You Need To Know
Is My Birth Control Making Me Feel Sick?
Seeing as there are so many options nowadays, choosing a form of birth control that is right for you can seem overwhelming. Contraceptive technology has blossomed over the years, giving us more control over our bodies (high five!) and more choice when it comes to birth control methods. So how do we choose which is right for us?
From the list of potential suitors, the most common contraceptive method other than the humble condom is hormonal birth control. While IUDs and the patch are also options, more often than not woman are choosing oral contraceptive pills (OCP). Though the pill may be super easy to fit into our everyday schedules, the side effects of birth control are often, well, not.
Along with the hormone changes incurred while taking it, key vitamins that are necessary in helping our bodies to function effectively are also depleted when taking the pill. Though the symptoms may vary from female to female, some of the most common birth control side effects experienced by many women are:
- Weight Gain
- Mood Swings
Not cool, right? I’m sure many of you are asking, “but why does birth control make me feel like this, and is there anything I can do help ease the pain?” Let’s tackle the “why” first:
Why Does Birth Control Make Me Feel Sick?
Now, there are two types of birth control pills: the more common combination pill that contains both estrogen and progestin and then the combo’s progestin-only counterpart. Don’t worry about which one you’re taking – both are equally as effective at preventing ovulation and unwanted pregnancies, however, they can both cause some unwanted side-effects which often lead to people considering their options.
Feeling sick? It’s true: birth control can cause nausea; of all the symptoms of birth control, nausea is one of the most common. But what’s in the pill that causes that horrible, seasick sensation? It’s the estrogen. Estrogen can be very upsetting for the stomach, especially when first taking hormonal birth control. The pill has a reputation for causing nausea, and a large percent of women feel this side effect–more so than women using other contraceptive measures. But fret not, your body adapts to the pill over time, and it won’t be long before you say, “Boy, bye!” to nausea and your unhappy tummy.
However, if the nausea persists longer than a few weeks, there could be something else going on.
How Birth Control Can Cause Long Term Nausea
For many women, high levels of estrogen don’t make them feel nauseous forever (although it very well may seem like it during those first few weeks!), and the nausea you may feel abates over time. But if you’re still feeling the burn after a long time has passed, it may not be the estrogen: it could be magnesium depletion. This can become a long term issue. Here’s why:
Hormonal birth control is known to deplete your body of a great number of vitamins and minerals. This is why we at hello.me have developed the Top Up Tonic to replenish your body with all the vital nutrients the pill is known to strip away. The one deficiency most known to cause nausea? Magnesium.
In a nutshell, magnesium deficiency can cause long term nausea and even chronic vomiting. Although not considered the most severe side effect of magnesium deficiency, feeling nauseous on the reg is no fun. If you’re suffering from an endless stomach ache, you should have a doctor test your magnesium levels ASAP.
Preventing Nausea While On Birth Control
Unfortunately, when it comes to alleviating the nausea-causing effects of high estrogen levels in hormonal birth control, options are limited. Give it a few months to see if your body adapts to the estrogen of your pill, but if it gets to the point where you simply can’t stand the nausea anymore, see your doctor about changing your oral contraceptive pill and trying a new one.
But wait! There is another solution: taking certain vitamins and nutrients that are proven to calm the stomach. For example, Vitamin B6 is widely used to relieve the symptoms of vomiting in many different patients, including many women in the middle of pregnancies with high levels of estrogen in their blood. Incorporating Vitamin B6 into your diet is definitely worth a try. Foods like whole grain cereals, eggs and soya beans are super high in B6 and good for your overall health. Supplements are also an option. This is why we have included B6 in our B Vitamin Complex, one of the major components of our Top Up Tonic.
Again, hormonal birth control can sap your body of magnesium and cause magnesium deficiency. If you are experiencing other symptoms of magnesium depletion, such as headaches, mood swings, muscle cramping or fatigue, including more magnesium in your diet is definitely worth exploration. (Hello, bananas!) As mentioned before, magnesium is one of the top ingredients in the hello.me Top Up Tonic. The Top Up Tonic replenishes your magnesium levels to the max and eases even the most troublesome nausea, returning you back to tip-top shape.
Yes, Birth Control Can Cause Nausea The Key Takeaways
Many women experience nausea while on birth control. Why? Two reasons:
- High estrogen levels upset your stomach
- Hormonal birth control depletes magnesium, an essential mineral for tummy health
Of course, there are ways to battle high estrogen and low magnesium. To combat high estrogen, you can try incorporating more Vitamin B6 into your diet, taking a B6 supplement or speaking with your doctor about changing medication. For magnesium deficiency, the solution is simple: get more magnesium!
As we have mentioned throughout this article, the hello.me Top Up Tonic includes both Vitamin B6 and magnesium, and it could be your best bet in putting an end to birth control related nausea. Our Top Up Tonic is packed full of important nutrients, helping you to not only tackle your upset stomach, but to also ease even the peskiest side effects of hormonal birth control.